Missouri, 2002

Damaging Wind in Missouri, July 2, 2002

July 2, 2002 · NWS SGF · 1 event in 1 county or zone

Several trees and power lines were blown down around Springfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several trees and power lines were blown down around Springfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 2, 2:00 PM CST, 40 minutes earlier.

Area forecast discussion, Jul 2, 2:00 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT TUE JUL 2 2002

PRIMARY FORECAST CHALLENGE IS CHANCE FOR RAIN TOMORROW.

REMAINS OF SHEARING UPPER LEVEL LOW CENTERED OVER KANSAS HAS PUMPED
DEEP MOISTURE INTO CWA TODAY...AND STRONG TO ISOLATED SEVERE STORMS
HAVE DEVELOPED. BIGGEST CONCENTRATION OF STORMS OVER SW MO...WITH
MORE ISOLATED CONVECTION TO THE EAST. DONT SEE MUCH CHANGE IN THIS
SCENARIO FOR TOMORROW...AS DEEP MOISTURE CONTINUES OVER THE AREA AND
MODEL SOUNDINGS SHOW AFTERNOON CAPES REACHING 2500 J/KG.

THINGS DRY OUT SIGNIFICANTLY THURSDAY AS UPPER LEVEL LOW FINALLY
COMPLETELY SHEARS OUT AND 500 MB HIGH BUILDS IN. THIS LOOKS
REASONABLE...SO WILL KEEP 4TH DRY.

BACK DOOR FRONT SHOWN ON AVN SOLUTION FOR FRIDAY LOOKS UNREASONABLE
GIVEN THE STRENGTH OF THE 500 MB HIGH. NEXT CHANCE FOR RAIN LOOKS TO
BE ON TUESDAY AS STRONG UPPER LEVEL LOW NOW SEEN OFF SRN CALIFORNIA
WORKS ITS WAY EASTWARD.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

BROWNING

In the hours before

Special weather statement, Jul 2, 1:12 PM CST, 1 hour 28 minutes before
KSZ073-097-101-MOZ055>057-066>071-077>083-088>098-101>106-030115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 PM CDT TUE JUL 2 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

  ISOLATED SEVERE THUNDERSTORMS WITH WIND GUSTS TO 60 MPH.

* AREAS AFFECTED AND TIMING...

  SOUTHWEST MISSOURI

* SPOTTER ACTIVATION OUTLOOK...

  NOT EXPECTED DUE TO LIMITED COVERAGE OF STORMS

* DISCUSSION...

  DAYTIME HEATING AND ABUNDANT LOW LEVEL MOISTURE WILL HELP PRODUCE
  ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON.

* EXTENDED OUTLOOK...

  NONE EXPECTED

BROWNING

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Jul 2, 2:14 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CDT TUE JUL 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    BRANSON                   MO   WIND DAMAGE
07/02/02   TANEY                          SIGN AND TREE BLOWN DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

The radar

The Springfield radar (KSGF), 10 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 2, 2:40 PM CST
Where
Greene County, Springfield
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -93.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306573.